Montana, 2016

Hail in Montana, June 29, 2016

June 29, 2016 · NWS BYZ · 2 events in 1 county or zone

An isolated thunderstorm produced severe hail a few miles west of Baker.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced severe hail a few miles west of Baker.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 29, 8:59 AM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 29, 8:59 AM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Billings MT
959 AM MDT WED JUN 29 2016

.UPDATE...
Weak shortwave moving into eastern MT continues to produce a few
showers and t-storms from Rosebud County eastward as of 940 am.
Have adjusted morning pops to account for this eastward shift.
Latest day 1 outlook of a marginal risk seems on track as CAPES
expected to increase to near 1200 J/kg with near 40 kts of
effective Bulk shear before the wave exits. We could see some
stabilization from the north behind the shortwave by around
00z...so it appears a short window of opportunity for a strong
storm to develop today. Greater chance of severe storms will be
near the Black Hills and southward.

The 14Z HRRR run suggests some strong convection developing over
our NW off the Belts/Snowies by 17Z then tracking to the SE during
the early to mid afternoon. This seems overdone as current
pressure rises and reinforced NE sfc winds result in some mid
level capping as shown on HRRR soundings...as well as the GFS/NAM.
Something to watch over the coming hours.

Current forecast of isolated to scattered pops for the day looks
good, with highest values in our south. High temps today will be
in the 80s to near 90 degrees.

JKL

&&

.SHORT TERM...valid for Tdy and Thu...

Very little change in the weather pattern for the next couple of
days. We will continue with a chance for showers and thunderstorms
each day. High pressure ridging will continue today into
Wednesday. Several weak disturbances under this ridge, mainly over
the Great Basin area, will drift north then east across south
central Montana. Hi Res models have not been handling these subtle
features well the past 24 hours.

Currently, a cluster of thunderstorms is moving across the
northern portions of the state, as well as new development just
across the border into the Dakotas. In addition, some scattered
showers and isolated thunderstorms have developed across
Musselshell, Treasure and northeast Yellowstone Counties the past
hour with movement southeast. As a result, we have placed a slight
pop chance across the entire forecast area for this morning.
Slightly better chances will be possible this afternoon and
evening especially over the mountains and adjacent foothills. CAPE
values and shear are not too strong today so severe thunderstorms
are not expected. However, SPC has placed a slight severe risk
across portions of northeast Wyoming so we can't rule out an
isolated strong to severe storm along the Montana/Wyoming border
this afternoon into this evening.

Status-quo weather pattern will continue tonight into Thursday
with a chance for a shower or thunderstorm at any time but the
best timing would be afternoon/evening. Highs both days will be
above normal with readings mainly in the middle to upper 80s.
Hooley

.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...

A few days ago the extended range progs were trying to drop an
upper low into the Pacific NW this weekend. Overall model
solutions have trended closest to the ECMWF, and now have the
trough/short wave track across canada. This will tend to flatten
out the ridge across the northern Rockies for the holiday weekend.
This will mean lower 500mb heights, but to balance this out the
easterly surface winds which have prevailed for the last several
weeks will be less dominant. This is especially true in our
western zones. So temperatures will remain upper 80s to lower 90s.
There does not appear to be any decent dynamic forces to affect
our region over the weekend. Thus, no focus for good thunderstorm
development. We expect basically isolated convection.

For next week, the GFS and EC are at odds as to the possibility
of a modest cool off. We will stay middle of the road for now. BT

&&

.AVIATION...

Isolated showers currently ongoing across southeast Montana should
diminish by late morning. VCTS threat is possible after 18z at
all sites. Aside from thunderstorm potential, conditions will
remain VFR through the period with light easterly winds. Walsh

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Thu     Fri     Sat     Sun     Mon     Tue
-------------------------------------------------------
BIL 088 061/088 061/092 062/093 061/092 058/090 058/089
    3/T 22/T    22/T    22/T    22/T    21/U    12/T
LVM 088 054/085 053/091 051/090 050/089 048/087 047/087
    3/T 33/T    22/T    22/T    22/T    22/T    22/T
HDN 090 058/089 058/092 058/093 057/093 055/090 055/090
    3/T 22/T    22/T    22/T    22/T    21/U    11/B
MLS 090 061/087 063/090 062/094 062/092 059/089 059/089
    2/T 21/B    22/T    22/T    22/T    22/T    12/T
4BQ 089 060/086 060/089 060/095 062/095 059/092 059/094
    3/T 22/T    23/T    32/T    22/T    22/T    11/B
BHK 085 056/080 055/085 057/090 059/092 057/088 055/088
    2/T 21/B    22/T    22/T    22/T    22/T    22/T
SHR 087 057/085 054/088 053/092 054/093 052/090 053/091
    3/T 32/T    22/T    22/T    22/T    21/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jun 28, 1:57 PM MST, 21 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
257 PM MDT TUE JUN 28 2016

MTZ028>042-056>058-063>068-WYZ098-099-291100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
257 PM MDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Fallon

When
June 29, 11:10 AM MST
Where
Fallon County, 3.8 mi W of Ollie
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.580, -104.160

Hail, Fallon

When
June 29, 11:32 AM MST
Where
Fallon County, 5.24 mi W of Baker
Measured
1 in hail
Reported by
Public
Coordinates
46.370, -104.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633658, 633657.